Michigan, 2008Winter Weather in Michigan, March 5 to 6, 2008
March 5 to 6, 2008 · NWS MQT · 2 events in 2 counties and zones
Lake effect snow showers in the wake of a cold front dropped seven to nine of accumulation over portions of the Keweenaw Peninsula during the 24-hour period ending on the morning of the 6th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow showers in the wake of a cold front dropped seven to nine of accumulation over portions of the Keweenaw Peninsula during the 24-hour period ending on the morning of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 5, 6:43 AM EST, 47 minutes earlier.
Area forecast discussion, Mar 5, 6:43 AM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
643 AM EST WED MAR 5 2008
.DISCUSSION...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SPLIT FLOW ACRS
NAMERICA WITH THE UPR LKS UNDER POLAR BRANCH BTWN ARCTIC BRANCH
TROFFING IN CNTRL CAN AND STRONGER...MORE ZONAL SRN BRANCH FLOW OVER
THE SRN STATES. SFC HI PRES RDG EXTENDING WSW FM CENTER OVER QUEBEC
INTO THE UPR LKS IS BRINGING A TRANQUIL OVERNGT TO THE FA WITH 00Z
GRB RAOB/01Z TAMDAR SDNG FM SAW SHOWING A DRY AIRMASS WITH LO
SUBSIDENCE INVRN BASE H9-915. LOOKING UPSTREAM...POLAR BRANCH SHRTWV
NOTED OVER NRN MN...AND MID CLD IN ADVANCE OF THIS FEATURE IS
SPILLING INTO THE FA. BUT DRY LLVLS SHOWN ON THE 00Z INL/MPX RAOBS
AND TAMDAR SDNG FM DLH IS GREATLY LIMITING ASSOCIATED SN INTENSITY/
COVG ACRS NE MN. ALTHOUGH LLVLS SHOWN ON THE 00Z ABR SDNG ARE ALSO
RATHER DRY...A BIT MORE SN IS NOTED OVER SW MN IN ADVANCE OF ANOTHER
POLAR BRANCH SHRTWV/UNDER AREA OF ACCOMPANYING UPR DVGC MOVING ENEWD
THRU NEBRASKA THAT IS IN RRQ OF H3 JET AXIS EXTENDING WSW FM 150KT
H3 JET MAX IN QUEBEC WHERE UPR CONFLUENCE BTWN BRANCHES IS MORE
IMPRESSIVE. ANOTHER FEATURE OF INTEREST IS ARCTIC BRANCH SHRTWV
DIGGING SEWD THRU SCNTRL CAN. ACCOMPANYING SFC-H85 ARCTIC FNT IS
PUSHING THRU THE DAKOTAS/NW MN EARLY THIS MRNG. AIRMASS BEHIND THE
FNT IS QUITE DRY PER 00Z YQD SDNG/SFC DWPTS FALLING TOWARD -15F.
MAIN FCST CONCERNS THIS PACKAGE ARE SN CHCS/AMTS TDAY ASSOCIATED
WITH POLAR BRANCH SHRTWV COMPLEX UPSTREAM AND THEN TRANSITION TO LES
BEGINNING TNGT AS ARCTIC BRANCH SURGES INTO THE GRT LKS.
FOR TDAY...SHRTWV NOW OVER NRN MN FCST BY NAM/GFS TO SHEAR OUT TO
THE NE WHILE SYS NOW MOVING THRU NE IS PROGGED TO DRIFT INTO WI AND
THEN NRN LK MI THIS AFTN. UPR DVGC/H85-5 QVECTOR CNVGC/H7 UVV AHEAD
OF THIS FEATURE AND IN RRQ OF H3 JET AXIS EXTENING BACK INTO THE WRN
GRT LKS (AND AIDED BY THE SHARPENING TEMP GRADIENT WITH APRCHG
ARCTIC FNT) IS FCST TO IMPACT THE WRN ZNS THIS MRNG BEFORE SHIFTING
TO THE NE LATE IN THE DAY FOLLOWING EXIT OF UPR JET AXIS/SHRTWV INTO
NRN LWR MI. DESPITE THESE DYNAMICS...THINK THE GFS IS MORE ON TRACK
WITH A SLOWER ARRIVAL OF PCPN THAN THE NAM DUE TO DRY NATURE OF
LLVLS IN ADVANCE OF THE DYNAMICS. BUT GFS FCST SDNGS SHOW LLVLS
MOISTENING THRU THE DAY...SO PREFER THE HIER NAM MOS POPS...
ESPECIALLY GIVEN FAIRLY WDSPRD NATURE OF SN NOW IN SW MN THAT SHOULD
OVERSPREAD THE FA W-E. WL CARRY LOWER CHC POPS OVER THE E/SE BECAUSE
BETTER UPR DYNAMICS EXIT AFT 18-21Z AND WHERE GFS FCST SDNGS SHOW
MORE RESILIENT LLVL DRY AIR. OTRW...ARRIVAL OF ARCTIC COLD FNT LATE
OVER THE W WL OFFER A CHC AT INCRSD POPS THERE EVEN FOLLOWING
DEPARTURE OF SHARPER SHRTWV/JET DYNAMICS. AS FAR AS SN AMTS ARE
CONCERNED... GFS SHOWS FAIRLY SHARP UVV WITHIN 5K FT DEEP GOOD SN
GROWTH LYR. WOULD USE A 20:1 SN/WATER RATIO...BUT WL CUT BACK A BIT
TO ACCOUNT FOR LLVL DRY LYR THAT WL HAVE TO BE OVERCOME. WITH A QPF
ARND 0.10 INCH...SUSPECT AN AVERAGE OF 1.5 INCHES WL FALL W OF
MQT-IMT WITH LESSER AMTS TO THE E.
ARCTIC FNT FCST TO MOVE ACRS THE FA TNGT...REACHING ERY ARND 09Z OR
SO. ALTHOUGH SHARPER DYNAMICS WL BE GONE BY 00Z...GUIDANCE SHOWS
DEEP MSTR DEPARTING ONLY SLOWLY AHEAD OF THE FROPA. SO SCT -SHSN WL
CONTINUE THRU THE EVNG ACRS THE ENTIRE FA AND UNTIL FROPA. FOLLOWING
THE FROPA...ACTIVITY WL TRANSITION TO PURE LES IN THE NW WIND SN
BELTS AND TEND TO END ELSEWHERE AS LLVLS WITHIN THE ARCTIC AIRMASS
ARE QUITE DRY. THERE COULD BE A PD OF ENHANCED SN IN THE EVNG OVER
THE W AS FNT ARRIVES WHILE GFS FCST SHOW MSTR EXTENDING TO H75. IN
THE PURE LES REGIME THAT FOLLOWS THE DEPARTURE OF THE MSTR...LES
CHART SUGS 3-6/12HRS. BUT DRY NATURE OF AIRMASS...DCRSG SN GROWTH
QUALITY WITH SURGE OF H85 TEMPS FALLING BLO -20C AND ICE COVERAGE
OVER WRN LK SUP WL NEGATIVELY IMPACT SN AMTS AND HOLD TOTALS BLO
CHART FCST. THERE MAY ALSO BE A BRIEF PD OF LK ENHANCED SN OVER THE
E IN THE NW SN BELTS WITH ARRIVAL OF THE FNT BEFORE DEPARTURE OF
DEEP MSTR...BUT THIS WL BE LATE.
AS ARCTIC BRANCH TROF AMPLIFIES INTO THE GRT LKS DURING THE LATE
WEEK PD...COLDER AIR WILL CONTINUOUSLY POUR INTO THE FA...GENERATING
LES. GFS/UKMET SHOW H85 TEMPS VARYING FM -20C AT ERY TO -24C AT IWD
AT 00Z FRI. GFS SHOWS H85 TEMPS BOTTOMING OUT AS LO AS -28C OVER THE
W AT 12Z FRI...BUT UKMET IS A BIT MORE CONSERVATIVE WITH -26C.
ALTHOUGH THESE MODELS SHOW THE LLVL FLOW VEERING MORE NNW WITH TIME
AS THE ARCTIC HI PRES CENTER REACHES SRN MN BY 00Z SAT...EXPECT THIS
LES EVENT TO BE PREDOMINANTLY A NW SN BELTS EVENT. OTRW...DRYNESS OF
AIRMASS...INCRSGLY NEGATIVE SN GROWTH WITH ARRIVAL OF EVER COLDER
AIR...SFC HTG OVER LAND DURING THE DAY...AND LOWERING INVRN BASE WL
TEND TO LIMIT SN AMTS BLO THAT SUGGESTED BY LES CHART...GOING UP TO
3/12 HRS SEEMS APPROPRIATE FOR EXPECTED CONDITIONS. THERE MAY BE A
PD OF SOMEWHAT HEAVIER LES THU EVNG AS GFS/UKMET SHOW A REINFORCING
SHRTWV SWINGING THRU THE UPR LKS...WITH FCST INVRN BASE ON GFS FCST
SDNGS RISING TO ARND 7K FT AT CMX WITH SOME MID LVL MOISTENING.
GFS IS THE MOST PROGRESSIVE WITH BLDG SFC RDG INTO THE UPR LKS ON
SAT...BUT 00Z CNDN/ECMWF SHOW MORE UPR TROF AMPLIFICATION AND THE
RETURN OF A MORE NLY CYC FLOW ON THE WRN FLANK OF DEEPENING LO OVER
THE ERN STATES AS EARLY AS FRI NGT. SO WL MAKE NO CHGS IN THE WX FOR
FRI NGT/SAT AS NCEP PREFERS CNDN/ECMWF DEPICTION EXCEPT TO LOWER
POPS A BIT OVER THE FAR W WHERE EVEN THE CNDN/ECMWF SHOW MORE ACYC
FLOW.
AS FOR TEMPS...TENDED TO LOWER GOING FCST HI TEMPS A FEW DEGREES TO
MATCH MIXING TO H85 ON GFS FCST SDNGS. ALSO LOWERED FCST MIN TEMPS
OVER THE INTERIOR W HALF THRU THE FCST WITH EXPECTATION OF MORE WNW
FLOW/LESS LK MODIFICATION. TEMPS LOOK LO ENUF THU NGT TO BE
CONCERNED ABOUT WIND CHILL HEADLINES WITH ARRIVAL OF H85 THERMAL
TROF...BUT WIND SPEEDS MAY NOT BE HI ENUF TO JUSTIFY A HEADLINE
WHERE TEMPS WL BE LOWEST OVER THE INTERIOR W HALF.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
OBS OVER WISCONSIN SUGGEST IFR VISBILILITIES AND CEILINGS WITH THE
STEADY SNOW IMMEDIATLY BEHIND THE FRONT. THIS SEEMS REASONABLE AT
CMX AFTER FROPA. NAM SEEMS TOO FAST BRINING IN PCPN WITH DRY AIR IN
PLACE AND HAVE OPTED TO KEEP TIMING SIMILAR TO PREVIOUS FORECASTS
WITH TEMPORARY IFR CONDITIONS AT CMX BY LATE MORNING WITH 2SM
VISIBILITY...ALTHOUGH IF THE SNOW GRAINS ARE FINE VISIBILITIES COULD
BRIEFLY DROP TO 1SM. WITH DRY AIR IN PLACE AND DIMINISHING UPPER
MOTION AS THE FRONT MOVES EAST...IT IS UNCLEAR IF SAW WILL SEE SNOW
ESPECIALLY WITH WESTERLY FLOW. REGARDLESS...LOW LEVEL MOISTURE
SHOULD BRING MVFR CIGS TO SAW IF NOTHING ELSE. COLDER AIR GRADUALLY
MOVES IN THIS EVENING AND SOME LAKE EFFECT SHOULD DEVELOP AT CMX IN
THE W-NW FLOW. DRY AIR WILL ADVECT INTO THE AREA THURSDAY MORNING
RAISING CEILING AND VISIBILITY TO VFR.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
NEXT ROUND OF STRONGER WINDS (FREQUENTLY 20-30KT) AND HEAVY FREEZING
SPRAY WILL ARRIVE TONIGHT THRU FRI FOR THE WEST HALF AS ANOTHER
ARCTIC AIRMASS DROPS SE INTO THE GREAT LAKES REGION. ANOTHER LOW
PRESSURE SYSTEM WILL DROP OUT OF CENTRAL CANADA INTO THE UPPER GREAT
LAKES BY LATE SATURDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 1 AM THURSDAY TO 7 PM EST FRIDAY
FOR LSZ0162>264.
LAKE MICHIGAN...NONE.
&&
DISCUSSION...KC
AVIATION...MRD
MARINE...DLGHazardous weather outlook, Mar 5, 4:46 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 AM EST WED MAR 5 2008
MIZ001>007-009>014-084-085-061215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
446 AM EST WED MAR 5 2008 /346 AM CST WED MAR 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BITTERLY COLD AIRMASS WILL INVADE THE UPPER GREAT LAKES THURSDAY
THROUGH SATURDAY. WIND CHILLS OVER THE INTERIOR WEST HALF OF UPPER
MICHIGAN WILL FALL AS LOW AS 25 BELOW ZERO LATE THURSDAY NIGHT AND
EARLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-061215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 AM EST WED MAR 5 2008 /346 AM CST WED MAR 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
EXPECT HEAVY FREEZING SPRAY TO DEVELOP LATE TONIGHT IN ICE FREE
AREAS OVER WEST AND NORTH CENTRAL LAKE SUPERIOR.
SEE THE LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT HEAVY FREEZING SPRAY TO CONTINUE THURSDAY THROUGH FRIDAY IN
ICE FREE AREAS OVER WEST AND NORTH CENTRAL LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-061215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 AM EST WED MAR 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KC
Winter Weather, Northern Houghton
- When
- March 5, 7:30 AM EST to March 6, 7:30 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Painesdale observer measured eight inches of snow in 24 hours.
Winter Weather, Keweenaw
- When
- March 5, 8:00 AM EST to March 6, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observed 24-hour snowfall totals ending on the morning of the 6th included nine inches in Phoenix and seven inches in Mohawk.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 5, 2008$500,000 · 65 kt wind · 2 events
- Damaging Winds in New Jersey, March 5, 2008$185,000 · 65 kt wind · 5 events
- Flooding in New York, March 5 to 6, 2008$131,000 · 11 events
- Strong Wind in Vermont, March 5, 2008$90,000 · 6 events
- Flash Flooding and Flood in Pennsylvania, March 5, 2008$40,000 · 3 events
- Strong Wind in New York, March 5, 2008$40,000 · 3 events
- Damaging Winds in North Carolina, March 5, 2008$37,000 · 78 kt wind · 4 events
- Damaging Winds in Maryland, March 5, 2008$18,000 · 50 kt wind · 7 events
- Heavy Snow in New Mexico, March 5 to 6, 200813 events
- Strong Wind in Pennsylvania, March 5, 2008$15,000 · 4 events
- Damaging Winds in New York, March 5, 200860 kt wind · 11 events
- Winter Storm in Colorado, March 5, 20089 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90324, 90302.